Format

Send to

Choose Destination
Dermatology. 2012;225(1):62-9. doi: 10.1159/000340029. Epub 2012 Aug 25.

Angio-oedema induced by oestrogen contraceptives is mediated by bradykinin and is frequently associated with urticaria.

Author information

1
Department of Dermatology, L’UNAM University, Angers Hospital, Angers, France.

Abstract

BACKGROUND:

Hereditary C1-inhibitor (C1-Inh) deficiency is associated with 'bradykinin-mediated angio-oedema' (BK-AO) and is believed not to be associated with urticaria. Acquired AO has been related to oestrogen contraceptives.

OBJECTIVE:

To demonstrate that AO precipitated by oestrogens and characterized by nonfunctional C1-Inh is mediated by BK and to evaluate the occurrence of urticaria in these patients.

METHODS:

A retrospective evaluation of patients referred for AO related to oestrogen was undertaken. Circulating C1-Inh, high molecular weight kininogen (HK) and enzymes involved in the metabolism of bradykinin were investigated.

RESULTS:

Fifteen patients were included. HK cleavage concurrent to oestrogen intake was demonstrated in 10 patients with available plasma. Eight patients reported recurrent or chronic urticaria. Discontinuation of the contraceptive resulted in a return to native C1-Inh and HK in all cases studied and to normal kininogenase activity in all but one. The clinical manifestations completely disappeared in 6 patients and improved in 7 after the withdrawal of oestrogen.

CONCLUSION:

Patients display extensive cleavage of HK in the plasma, which supports that AO precipitated by oestrogen contraception is BK-mediated. Recurrent urticaria may have been underestimated in this context. The presence of recurrent urticaria should not systematically rule out the diagnosis of BK-AO when the history is suggestive.

PMID:
22922353
DOI:
10.1159/000340029
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for S. Karger AG, Basel, Switzerland
Loading ...
Support Center